Georgia, 2011Damaging Winds in Georgia, June 17, 2011
June 17, 2011 · NWS FFC · 4 events in 4 counties and zones
A series of northwest flow short waves continued to impact the area, supported by a persistent strong subtropical ridge over Texas and an upper trough in the northeast United States. An overnight mesoscale convective system (MCS) across the western Tennessee Valley, supported by one of these short waves, moved into northern Alabama during the morning hours of the 17th, then southeast into west…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of northwest flow short waves continued to impact the area, supported by a persistent strong subtropical ridge over Texas and an upper trough in the northeast United States. An overnight mesoscale convective system (MCS) across the western Tennessee Valley, supported by one of these short waves, moved into northern Alabama during the morning hours of the 17th, then southeast into west central Georgia during the early and mid-afternoon. Although the system was in a diminishing state, it remained organized and intense enough to produce damaging winds across west and into central Georgia as it move southeast through the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 17, 12:58 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 17, 12:58 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
158 PM EDT FRI JUN 17 2011
.PREV DISCUSSION... /ISSUED 735 AM EDT FRI JUN 17 2011/
SHORT TERM /TODAY THROUGH SUNDAY/...
/ISSUED 351 AM EDT FRI JUN 17 2011/
MODELS CONTINUE TO SHOW A SERIES OF WEAK IMPULSES TRACKING
SOUTHEAST FROM THE OH-TN VALLEY REGION DURING THE PERIOD...AS THE
REMNANTS OF A WEAK SURFACE BOUNDARY MEANDERS ACROSS OUR AREA.
THESE FEATURES SHOULD LEND SOME SUPPORT TO THE DEVELOPMENT OF
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS OUR AREA
DURING NEXT FEW DAYS...ESPECIALLY ACROSS THE NORTH. WILL CONTINUE
PREVIOUS FORECAST TREND WITH GOOD CHANCE POPS EXTREME NORTH TO
SLIGHT CHANCE SOUTHEAST TODAY...WITH SOME CONVECTIVE ACTIVITY
ALREADY ONGOING ACROSS NORTHERN ALABAMA. WILL HOLD ON TO SLIGHT
CHANCE/LOW CHANCE POPS TONIGHT INTO SATURDAY...WITH BOUNDARY AND
SOME WEAK UPPER SUPPORT STILL IN THE AREA. SLIGHT CHANCE POPS
MAINLY IN THE MOUNTAINS SUNDAY AS THE UPPER RIDGE STRENGTHENS A
BIT OVER OUR AREA. STORM PREDICTION CENTER NOT OUTLOOKING ANY OF
OUR AREA FOR RISK OF SEVERE TODAY...BUT WITH MODEL CAPE VALUES
PROGGD AROUND 2 THSD THIS AFTERNOON...ISOLATED STRONG STORMS NOT
OUT OF THE QUESTION. IN SPITE OF CLOUDS AND SCATTERED CONVECTION
.WARM TEMPS TO CONTINUE...ESPECIALLY ACROSS CENTRAL GEORGIA
WHERE SOMEWHAT LESSER CHANCES FOR PRECIP EXPECTED.
LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
/ISSUED 351 AM EDT FRI JUN 17 2011/
EXTENDED PROGS MAINTAIN UPPER RIDGING OVER OUR AREA INTO MIDWEEK...
BEFORE BEGINNING TO SHIFT RIDGE AXIS EAST OF THE STATE LATE
WEDNESDAY INTO THURSDAY AS AN UPPER TROUGH DEEPENS OVER THE GREAT
LAKES. WILL HOLD ON TO SLIGHT CHANCE POPS MAINLY OVER THE
MOUNTAINS MONDAY-TUESDAY WHERE BEST LIFT EXPECTED. SLIGHT CHANCE-
LOW CHANCE POPS WEDNESDAY-THURSDAY MUCH OF THE COUNTY WARNING AREA
WITH RIDGE WEAKENING AND MODELS SHOWING A WEAK SURFACE BOUNDARY
DRIFTING INTO THE OH-TN VALLEY. WELL ABOVE NORMAL TEMPS CONTINUING
WITH SOME AREAS ACROSS CENTRAL GEORGIA POSSIBLY APPROACHING THE
CENTURY MARK MONDAY AND TUESDAY.
CLIMATE...
RECORDS FOR 06-17
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 100 1936 66 1927 74 1981 53 1974
1944
1918
KATL 102 1936 64 1961 75 1944 52 1974
1925
1881
KCSG 97 1950 65 1961 75 1990 57 1974
1981
KMCN 100 1944 65 1961 75 1944 58 1961
1912 1933
1899
RECORDS FOR 06-18
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 100 1944 69 1963 76 1944 54 1974
1933 1914 1926
KATL 101 1944 67 1914 78 1881 56 1899
KCSG 99 1998 79 1961 75 2009 59 1961
1998
KMCN 101 1944 73 1955 76 1912 57 1995
1899
&&
.AVIATION...
18Z UPDATE...
VFR EXPECTED THROUGH THE FORECAST PERIOD...WITH SOME SITES FALLING TO
MVFR DUE TO HAZE/FOG OVERNIGHT. WINDS EXPECTED TO STAY GENERALLY
WESTERLY...BUT CONVECTION IS EXPECTED THAT CAN CAUSE THAT TO
DIFFER. TIMING OF PCPN ON BOTH RADAR AND ON THE HRRR MODEL LOOK TO
AFFECT METRO ATL AROUND 18Z-21Z. CONVECTION EXPECTED TO AFFECT CSG
AROUND 20Z AND MCN AROUND 21Z.
//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.
PREFERRED HRRR SOLUTION...BUT IT WAS RUNNING AN HOUR EARLY ON
PLACEMENT OF CURRENT CONVECTION.
10
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 92 67 95 71 / 20 30 20 20
ATLANTA 89 71 91 73 / 50 30 20 20
BLAIRSVILLE 82 64 87 67 / 50 30 20 20
CARTERSVILLE 90 66 93 69 / 60 30 20 20
COLUMBUS 93 72 93 72 / 40 30 20 20
GAINESVILLE 89 69 92 72 / 40 30 20 20
MACON 95 70 94 71 / 20 30 20 20
ROME 90 68 95 70 / 60 30 20 20
PEACHTREE CITY 91 67 93 68 / 40 30 20 20
VIDALIA 95 71 96 74 / 20 30 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Jun 17, 4:56 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 AM EDT FRI JUN 17 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
556 AM EDT FRI JUN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA TODAY AND TONIGHT.
.SYNOPSIS...
WEAK UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE STATE FROM THE
OHIO AND TENNESSEE RIVER VALLEYS...AND A WEAK FRONTAL BOUNDARY
MEANDERING ACROSS NORTH GEORGIA WILL PROVIDE A FOCUS FOR SHOWER
AND THUNDERSTORM DEVELOPMENT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE OCCASIONAL LIGHTNING. SOME STRONG
STORMS ARE POSSIBLE...WITH GUSTS TO 40 MPH AND PEA TO NICKEL SIZED
HAIL.
.DISCUSSION...
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE
SOUTHEAST THROUGH THE WEEKEND. A WEAK FRONTAL BOUNDARY SITUATED
ACROSS NORTH GEORGIA WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT AS THE IMPULSE MOVES INTO THE STATE. THUS...MORE
SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE NORTH OF A LINE FROM
CARROLLTON...TO ATLANTA...TO ATHENS...AND MORE ISOLATED ACTIVITY
SOUTH OF THIS LINE. ALTHOUGH ANY DEVELOPING STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS...WITH CAPE VALUES BETWEEN 1000 AND 1500
J/KG AND LIFTED INDEX VALUES APPROACHING -4...SOME STRONG STORMS ARE
POSSIBLE. GUSTY WINDS TO 40 MPH AND SMALL HAIL WILL BE THE PRIMARY
HAZARDS WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 17, 1:59 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT FRI JUN 17 2011
GAZ030-041-042-052-171945-
259 PM EDT FRI JUN 17 2011
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN POLK...CARROLL...HARALSON AND HEARD COUNTIES UNTIL 345 PM EDT...
AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WEST OF CEDARTOWN THROUGH WEST OF
FRANKLIN...MOVING EAST AT 25 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS POLK...CARROLL...HARALSON AND HEARD COUNTIES THROUGH 345 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ESOM HILL...
ETNA...TALLAPOOSA...FELTON...CEDARTOWN...ANTIOCH...BOWDON...
BUCHANAN...EPHESUS...BLACKJACK MOUNTAIN...MOUNT ZION...WACO...
FROLONA...TYUS AND BOWDON JUNCTION. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3408 8526 3410 8525 3410 8516 3408 8516
3409 8494 3408 8493 3396 8497 3395 8505
3382 8504 3379 8491 3372 8490 3344 8499
3343 8501 3339 8500 3327 8504 3325 8527
3408 8543
TIME...MOT...LOC 1859Z 265DEG 21KT 3405 8536 3386 8531
3332 8547Special weather statement, Jun 17, 1:59 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT FRI JUN 17 2011
GAZ102-103-171930-
259 PM EDT FRI JUN 17 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WEBSTER AND
STEWART COUNTIES UNTIL 330 PM EDT...
AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KIMBROUGH...MOVING EAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WEBSTER AND STEWART COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE TROUTMAN...KIMBROUGH...RICHLAND...
WESTON...LEVERETTS...DUMAS...CENTERPOINT AND PRESTON. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3213 8444 3192 8446 3193 8477 3209 8479
TIME...MOT...LOC 1900Z 256DEG 11KT 3203 8467
Thunderstorm Wind, Haralson
- When
- June 17, 2:03 PM EST to 2:20 PM EST
- Where
- Haralson County, 2 mi SW of Tallapoosa to 5 mi E of Bremen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 33.730, -85.305
The Haralson County 911 Center reported that more than four trees and two power lines were down across the far southern part of the county, generally along and south of a line from Tallapoosa to Bremen.
Thunderstorm Wind, Carroll
- When
- June 17, 2:10 PM EST to 2:30 PM EST
- Where
- Carroll County, 5 mi NW of Bowdon to Whitesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 33.581, -85.311
An off-duty National Weather Service employee reported that at least 10 trees were down at the Sunset Hills Country Club southwest of Carrollton. WSB Television of Atlanta reported that a power line was down at a residence northeast of Carrollton. WSR-88D base velocity data suggested that strong winds, on the order of 50kts or greater, likely translated across the county from northwest of Bowdon to Whitesburg.
Thunderstorm Wind, Twiggs
- When
- June 17, 5:03 PM EST to 5:10 PM EST
- Where
- Twiggs County, Bullard to Myricks Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 32.630, -83.500
The Twiggs County 911 Center reported that at least seven trees were down across the northern portion of the county.
Thunderstorm Wind, Wilkinson
- When
- June 17, 5:20 PM EST to 5:25 PM EST
- Where
- Wilkinson County, Irwinton to Mc Intyre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 32.820, -83.170
The Wilkinson County 911 Center reported that six trees were down in the vicinity of Irwinton and six more trees were down in the vicinity of McIntyre.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, June 17 to 18, 2011$163 million · 52 kt wind · 11 events
- Rip Current in Texas, June 17, 20111 death · 1 event
- Hail and Damaging Winds in Kansas, June 17 to 18, 20112.75 in hail · 60 events
- Hail and Damaging Wind in Ohio, June 17, 2011$101,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Maryland, June 17, 2011$54,000 · 1 in hail · 13 events
- Damaging Winds in Maryland, June 17, 2011$75,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Kansas, June 17, 2011$56,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2011$6,000 · 2 in hail · 22 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 20112 in hail · 22 events
- Hail and Damaging Winds in Illinois, June 17, 2011$19,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Virginia, June 17, 2011$6,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Ohio, June 17, 2011$4,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323812, 323807, 323824, 325525.